Indiana, 2024

Damaging Wind in Indiana, August 28, 2024

August 28, 2024 · NWS LMK · 1 event in 1 county or zone

With temperatures in the 90s and plenty of moisture, a line of scattered afternoon convection worked south through Indiana and Ohio, south of a warm front. One of these storms was strong enough to cause isolated damage to a building in Clark County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

With temperatures in the 90s and plenty of moisture, a line of scattered afternoon convection worked south through Indiana and Ohio, south of a warm front. One of these storms was strong enough to cause isolated damage to a building in Clark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 28, 2:26 PM EST, 2 hours 33 minutes earlier. Its key messages:

  • * Likely the hottest days of the summer so far now through Friday with near record heat each day. * Scattered storms are possible north of I-64 this evening. Storm chances return Friday and Saturday. Gusty winds and heavy rainfall are the main threats. * Cold front will move through the region late this weekend, bringing relief from hot temperatures and humidity.
Area forecast discussion, Aug 28, 2:26 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
326 PM EDT Wed Aug 28 2024

.KEY MESSAGES...

*   Likely the hottest days of the summer so far now through
    Friday with near record heat each day.

*   Scattered storms are possible north of I-64 this evening. Storm
    chances return Friday and Saturday. Gusty winds and heavy
    rainfall are the main threats.

*   Cold front will move through the region late this weekend,
    bringing relief from hot temperatures and humidity.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 325 PM EDT Wed Aug 28 2024

Anomalous upper ridging continues to hold across the SE CONUS,
bringing continued hot conditions. Heat indices are once again
expected to peak in the upper 90s to the low 100s this afternoon.
Dew points remain in the mid 60s for most locations, with some low
70s reading across southern IN. As a result, still not hitting Heat
Advisory criteria, despite the near-record temperatures.

One difference for this evening from a persistence forecast is that
we do have some isolated to widely scattered shower and storm
chances. There has been a consistent signal for some sporadic
convective development along and north of I-64, and hi-res models
still support that idea at this hour. As a result, will keep that
messaging going. SPC continues to advertise a Marginal risk along
and north of that corridor, where gusty winds or perhaps some
marginally severe hail will be possible with the strongest storms.
Given the very steep low level lapse rates, dry low levels (think
inverted V sounding), and fairly dry mid levels, DCAPE values should
run in the 1000-1400 J/KG range this afternoon and early evening. As
a result, any robust updraft could produce a subsequently strong
downdraft. Starting to see the Microburst Composite Parameter tick
up on the latest mesoanalysis data, and expected there will be a
threat for some microbursts through an hour or two after sunset.

Another hot and dry day expected for tomorrow with highs in the mid
and upper 90s, and peak heat indices once again in the upper 90s
and low 100s. Tomorrow has the potential to be the hottest of any of
these days given low level thicknesses and related H85 temps,
however there is some uncertainty given cloud cover potential. NBM
has backed off a degree or two for tomorrow, and given moisture
showing up on time heights, would tend to agree would could do that.
If clouds don't materialize, then more solid upper 90s and perhaps a
few triple digit reading would still be on the table. For more info
on specific temps, see the Climate Section below.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 325 PM EDT Wed Aug 28 2024

The upper ridge which has brought hot and dry weather to the region
this week will begin to break down by Thursday night into Friday as
a shortwave trough ejects from the northern Plains into eastern
portions of North America. This trough is expected to bring a cold
front with it that will approach the Ohio Valley Friday into
Saturday. Ahead of the front, moisture advection will increase
instability, increasing chances for showers and thunderstorms
starting Friday afternoon. With ensemble mean 850 mb temperatures
still exceeding the 95th percentile of model climatology on Friday,
another hot day with near-record high temperatures is possible,
though increased cloud cover and potential for afternoon convection
will introduce uncertainty in exactly how warm it gets. At this
time, we'll continue with mid-to-upper 90s for highs on Friday,
which should be the last day of abnormally hot temperatures before
things cool down for the weekend.

With the strongest gradient in mid- and upper-level heights (and
strongest winds) remaining north of the region, wind shear will
remain fairly weak (generally around 10-15 kts) for Friday into much
of the weekend, suggesting mostly disorganized convection. On Friday
afternoon, any stronger cells will carry an enhanced downburst/gusty
wind potential as inverted-V type soundings will allow for DCAPE
values in excess of 1200 J/kg across the area. With the pool of
deeper moisture (PW around 2") centered along the Ohio River on
Saturday, shower and thunderstorm coverage should be at a maximum
Saturday afternoon and evening. With that being said, deeper
moisture will limit DCAPE, though a few gusty cells would still be
possible.

Latest guidance continues to trend slightly slower in clearing the
front through the region this weekend. As a result, will carry PoPs
into Sunday for garden-variety showers and storms mainly along and
south of the Ohio River. Temperatures will be seasonably warm with
highs generally in the mid 80s and lows in the upper 60s and lower
70s. The slower progression of the front has also led to higher
expected precipitation amounts this weekend, with median amounts
this weekend now ranging from 0.5-0.75", with localized higher
amounts likely in heavy cells.

A secondary upper shortwave will bring a reinforcing cold front
through the region Sunday into Sunday night. This front will
ultimately be the one that clears things out, as cooler and drier
air will move in ahead of a strong area of Canadian-source high
pressure. North-northeasterly flow will continue cold advection into
early next week, with daily temperatures returning to near or
slightly below normal values. While medium-range guidance is in
relatively good agreement early next week, there is some ensemble
spread in exactly how far south the weekend cold front makes it,
with some suggestion that moisture could begin to creep back into
southern KY toward the middle of next week, so it may be necessary
to introduce PoPs by the middle of next week.

&&

.AVIATION /18Z TAFS THROUGH 00Z FRIDAY/...
Issued at 325 PM EDT Wed Aug 28 2024

VFR weather continues today. Convection will develop this afternoon
across portions of central IL/IN before dipping south into southern
portions of IN and perhaps northern portions of central KY this
evening. Brief TSRA impacts will be possible at HNB and SDF, mainly
between 22-03Z.

Light, and mostly variable winds will be noted through this TAF
period.

&&

.CLIMATE...
Issued at 325 PM EDT Wed Aug 28 2024

================== Near-Record Heat This Week ==================

            Wednesday 8/28/2024
          Max T Fcst/Record (Year)

Louisville:       100/100   (1953)

Bowling Green:    99/106    (1936)

Lexington:        97/100    (1936)

             Thursday 8/29/2024
          Max T Fcst/Record (Year)

Louisville:       99/99     (1953)

Bowling Green:    99/101    (1925)

Lexington:        97/98     (1953)

             Friday 8/30/2024
          Max T Fcst/Record (Year)

Louisville:       98/98     (1953)

Bowling Green:    97/99     (1993)

Lexington:        97/97     (1953)

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Air Quality Alert until midnight EDT Thursday night for
     KYZ029>031.
IN...Air Quality Alert until midnight EDT /11 PM CDT/ Thursday
     night for INZ076>079-083-084-089>092.

&&

SHORT TERM...BJS
LONG TERM...CSG
AVIATION...BJS
CLIMATE...BJS/SRM
Hazardous weather outlook, Aug 28, 2:32 PM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
332 PM EDT Wed Aug 28 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-291945-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
332 PM EDT Wed Aug 28 2024 /232 PM CDT Wed Aug 28 2024/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Through Tonight.

Hot temperatures are expected late this afternoon with high
temperatures in the mid 90s to near 100 degrees. Heat indices will
range from 100 to 105 degrees.

Scattered storms are possible north of I-64 this evening. Some
strong storms will bring gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot temperatures are expected to continue through Friday, with highs
ranging from the mid 90s to around 100 degrees. Afternoon heat
indices will range from 100 to 105 degrees.

Storms are possible Friday into Saturday. Some strong storms will
bring gusty winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

In the hours before

Special weather statement, Aug 28, 2:30 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
330 PM EDT Wed Aug 28 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290900-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-
Grayson-Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-
Franklin-Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-
Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-
Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison,
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
330 PM EDT Wed Aug 28 2024 /230 PM CDT Wed Aug 28 2024/

...Hot Weather Continues...

A strong area of high pressure will continue to hold over the
region this week, bringing a prolonged stretch of hot weather,
likely the warmest so far this summer. High temperatures this
afternoon through Friday afternoon should be mostly in the mid
and upper 90s, with a few spots possibly flirting with 100
degrees. These temperatures combined with modest humidity levels
will be enough to push peak heat index values into the upper 90s
and low 100s each afternoon and early evening. Be sure to use
caution if planning to be outdoors for long stretches. Drink
plenty of water, take frequent breaks, and wear light colored and
loose fitting clothing.

BJS
Special weather statement, Aug 28, 4:11 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Louisville KY
511 PM EDT Wed Aug 28 2024

INZ092-282145-
Clark IN-
511 PM EDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CLARK COUNTY
THROUGH 545 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Scottsburg. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charlestown, Marysville, Henryville, Blue Lick, Clark Siding, Otisco,
Memphis, and New Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3860 8552 3845 8559 3842 8562 3839 8563
      3847 8583 3860 8578
TIME...MOT...LOC 2111Z 284DEG 2KT 3851 8573

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Padgett
Special weather statement, Aug 28, 4:46 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
546 PM EDT Wed Aug 28 2024

INZ078-079-092-282215-
Jefferson IN-Clark IN-Scott IN-
546 PM EDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JEFFERSON...
NORTHERN CLARK AND SOUTHERN SCOTT COUNTIES THROUGH 615 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Scottsburg, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsburg, Vienna, Charlestown, Lexington, Saluda, Owen, Henryville,
Underwood, Otto, and Clark Siding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3868 8545 3850 8547 3847 8549 3846 8551
      3846 8553 3845 8558 3849 8588 3855 8585
      3856 8585 3869 8579 3869 8546
TIME...MOT...LOC 2145Z 275DEG 11KT 3860 8570

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Padgett

The radar

The Louisville radar (KLVX), 61 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
August 28, 4:59 PM EST
Where
Clark County, 1.72 mi N of Memphis
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.505, -85.768

A large metal building on Biggs Road between Interstate 65 and US 31 had one exterior wall blown out from the inside.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213050.